Kansas, 2022

Damaging Wind in Kansas, September 19, 2022

September 19, 2022 · NWS DDC · 1 event in 1 county or zone

A late evening thunderstorm moved into the area from far eastern Colorado from a dying scattered line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A late evening thunderstorm moved into the area from far eastern Colorado from a dying scattered line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 19, 5:00 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 19, 5:00 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
700 PM CDT Mon Sep 19 2022

...Updated for aviation discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 123 PM CDT Mon Sep 19 2022

Hot and dry conditions will continue on Tuesday.

A weak surface boundary will be located across west central and
north central Kansas this afternoon and again on Tuesday. South of
this boundary little overall change in temperatures is expected
between late this afternoon and Tuesday afternoon based on the
latest NAM, GFS, and ECMWF 850mb temperature trends. This plus the
ECMWF extreme Forecast Index that remains in the 0.7 to 0.9 range
east of Dodge City and the narrow NBM guidance range of the 25th
to 75th percentile continues to provide high confidence that
temperatures will once again climb into the upper 90s to around
100 degrees for most of southwest and south central Kansas once
again on Tuesday afternoon.

Will also be monitoring the potential for a few isolated storms
that may develop along this boundary given late day heating and
weak 0-1km moisture convergence. Although most CAMS do not develop
any storms there are a few that do. Also seeing a 20-30% chance
from the HREF 1km probability of late today. Have decided to
insert some very small chances for storms near this boundary that
will be located near and/or north of a Syracuse to Garden City to
Larned line. Should storms develop the window of opportunity will
be between 5 pm and 9 pm this evening. Gusty winds and cloud to
ground lightning will be the main hazard.

.LONG TERM...(Tuesday night through Monday)
Issued at 123 PM CDT Mon Sep 19 2022

The key message in the later periods will be the break in the
heat behind a cold front that will be crossing southwest Kansas on
Wednesday.

Models are in good agreement on Wednesday with hot and dry
conditions continuing ahead of a cold front that will be crossing
southwest Kansas during the day. South of this cold front
temperatures in the 95 to 100 degree range will once again be
possible. North of this cold front it will be much cooler as gusty
north winds develop. All of the deterministic models have
temperatures holding nearly steady after the frontal passage or
even falling during the day as cloud increase and a chance for
precipitation develops. The greatest uncertainty on Wednesday is
how quickly this cold front will cross southwest Kansas during the
day. The NAM,GFS and ECMWF are all in good agreement with this
cold front moving south to the Oklahoma state line by late day as
an upper level trough exits the Northern Plains and approaches the
Western Great Lakes. Ensemble clusters have over the past few
days had run to run agreement with this solution and given the
cold air advection/850mb temperature anomalies based on the ECMWF
and GFS ensembles mid week am currently favoring this solution. As
a result, will be leaning towards the cooler guidance with an
early high for locations along the I-70 corridor and near Garden
City. In this area temperatures then holding steady or even
falling some during the afternoon as clouds and precipitation
chances improve based on enhanced lift developing ahead of the
upper level trough and location of the 700mb forcing. South of
this area which includes Dodge City the highs will rebound back
into the 90s given the later front passage.

Thursday will be the coolest day of the work week as a cool dome
of high pressure builds across the Central Plains. The upper low
which has been near stationary early in the week over California
will begin to lift northeast and as it exits the Rockies and moves
out into the Western High Plains there will be another
opportunity for precipitation, especially north of Dodge City. The
combination of the forecast low level moisture invading southwest
Kansas behind the cold front and improving moisture/lift over
this cool dome of high pressure over southwest Kansas suggests
that the highs on Thursday may end up being a little cooler than
what we currently have in the grids. At this time am favoring in
leaning towards the cooler guidance, 25th percentile from the NBM
given the forecast depth of the low level moisture forecast over
southwest Kansas from BUFR soundings and if widespread very light
rain/drizzle/sprinkles occur through the afternoon. Any
accumulating rainfall Thursday will be spotty and light.

A brief warmup returns late week as westerly downslope flow
develops but another cool down appears to take aim at western
Kansas this weekend when a pacific surface high moves into the
area from the northwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 658 PM CDT Mon Sep 19 2022

Isolated thunderstorms could affect KGCK and KHYS through 01Z,
before the storms die off with the loss of daytime heating.
Otherwise, VFR conditions are expected, with south winds through
the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  99  69  91 /   0   0  10  10
GCK  70  99  67  86 /  20   0  10  20
EHA  69  97  66  90 /  10   0  10  10
LBL  71  98  67  94 /   0   0  10  10
HYS  72 101  67  80 /  20   0  10  30
P28  72 101  71  98 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Finch
Hazardous weather outlook, Sep 19, 3:20 AM MST, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Mon Sep 19 2022

KSZ030-031-043>046-061>066-074>081-084>090-201030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Mon Sep 19 2022 /420 AM MDT Mon Sep 19 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Elevated fire weather conditions will develop this afternoon as
temperatures warm into the upper 90s to near 100 degrees. Relative
humidity will fall to the 18 to 24 percent range across much of
west central and southwest Kansas this afternoon as south to
southwest winds reach 20 mph, gusting to around 30 mph at times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Elevated fire weather conditions will develop again Tuesday
afternoon with very similar conditions forecast as Monday. Expect
highs around 100 degrees, relative humidity down to 20 to 25
percent, and south to southwest winds peaking around 20 mph during
the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Umscheid

In the hours before

Special weather statement, Sep 19, 3:06 PM MST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
506 PM CDT Mon Sep 19 2022

KSZ062-063-192245-
Finney KS-Kearny KS-
506 PM CDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of southeastern Kearny
and west central Finney Counties through 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Lakin, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Deerfield, Garden City and Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3814 10117 3796 10079 3774 10115 3774 10117
      3779 10128
TIME...MOT...LOC 2206Z 221DEG 18KT 3782 10119

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RBURG
Special weather statement, Sep 19, 4:24 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
624 PM CDT Mon Sep 19 2022

KSZ061-062-074-075-200015-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
624 PM CDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties through 715 PM CDT/615 PM MDT/...

At 623 PM CDT/523 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northwest of Big Bow, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 10161 3766 10170 3792 10162 3775 10127
TIME...MOT...LOC 2323Z 216DEG 18KT 3766 10164

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RBURG
Special weather statement, Sep 19, 5:35 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
735 PM CDT Mon Sep 19 2022

KSZ062-063-200115-
Finney KS-Kearny KS-
735 PM CDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of southern Kearny and
west central Finney Counties through 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lakin, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lakin and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 10138 3783 10151 3808 10118 3786 10098
TIME...MOT...LOC 0034Z 232DEG 23KT 3780 10137

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Sep 19, 7:00 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
800 PM MDT Mon Sep 19 2022

KSZ061-200245-
Hamilton KS-
800 PM MDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of northwestern
Hamilton County through 845 PM MDT...

At 759 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Hamilton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3813 10205 3813 10204 3821 10184 3812 10173
      3791 10187 3792 10204
TIME...MOT...LOC 0159Z 253DEG 22KT 3803 10204

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

FINCH
Special weather statement, Sep 19, 7:42 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
842 PM MDT Mon Sep 19 2022

KSZ061-200315-
Hamilton KS-
842 PM MDT Mon Sep 19 2022

...A strong thunderstorm will impact portions of east central
Hamilton County through 915 PM MDT...

At 841 PM MDT, Doppler radar was tracking a strong thunderstorm near
Syracuse, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Syracuse around 845 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3791 10184 3807 10186 3813 10156 3787 10155
TIME...MOT...LOC 0241Z 266DEG 23KT 3799 10178

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

FINCH

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
September 19, 7:55 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058189.